Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Apr 17, 2002, 9:24 PM EDT for Delaware County, New York. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2002, 9:24 PM EDT (01:24 UTC)
- Expired
- Apr 17, 2002, 10:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Delaware County, NY
The radar
The Albany radar (KENX), 77 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2119 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 180124 SVRBGM NYC025-180200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 924 PM EDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELAWARE COUNTY IN CENTRAL NEW YORK. * UNTIL 1000 PM EDT. * AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FRANKLIN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DELHI AND MEREDITH AT 935 PM EDT. BOVINA CENTER AT 945 PM EDT. ANDES AT 950 PM EDT. HOBART AT 955 PM EDT. ROXBURY AT 1000 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BINGHAMTON. LAT...LON 4241 7518 4224 7522 4214 7458 4236 7447
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:45 PM EDT, 6 hours 39 minutes earlier.
Area forecast discussion, Apr 17, 2:45 PM EDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT WED APR 17 2002 ANOTHER DAY OF RECORD BREAKING TEMPERATURES TODAY WITH MID TO UPPER 80S GENERALLY THE RULE ACROSS THE FORECAST AREA. CLOUDS ON THE INCREASE ACROSS THE GREAT LAKES AS A SHORT WAVE MOVES EAST. THIS WEAK WAVE IS PROGGED TO WEAKEN STILL FURTHER AS IT APPROACHES THE FORECAST AREA THIS EVENING. LINE OF SHOWERS WITH THE SYSTEM MOVED ACROSS MICHIGAN THIS MORNING AND HAD WEAKENED CONSIDERABLY EARLY THIS AFTN, BUT NOW A FEW MORE SHOWERS AND TSRA DEVELOPING OVER SE ONTARIO AND ALONG EASTERN LAKE ERIE SHORELINE. ALTHOUGH ETA SOUNDINGS SHOW QUITE A BIT OF INSTABILITY THIS AFTN WITH LIFTED INDICES -3 TO -5 AND CAPES 1300-1500 J/KG, THE ATMOSPHERE IS CAPPED ACROSS THE AREA THIS AFTN. BUT WITH APPROACHING WEAK WAVE AND LINGERING INSTABILITY THIS EVENING, ALONG WITH SOME WEAK LIFT PROGGED MAINLY ACROSS WESTERN PORTIONS OF THE FA, WILL CONTINUE THE LOW CHC POP FOR SHOWER OR THUNDERSTORM THIS EVENING. ON THURSDAY THE SURFACE HIGH BUILDS BACK ACROSS THE NORTHEAST WITH ANOTHER DRY DAY WITH WARM TEMPS. WINDS FROM A MORE NORTHWESTERLY DIRECTION WILL ADVECT IN SLIGHTLY COOLER AIR. STILL, 850MB TEMPS ONLY ABOUT 2 TO 3 DEGREES COOLER THAN TODAYS VALUES. WILL TREND CLOSER TO THE WARMER MAV HIGHS FOR THURSDAY, GENERALLY AROUND 80/LOWER 80S. STRONGER COLD FRONT APPROACHES ON FRIDAY AND MOVES THROUGH THE FORECAST AREA DURING THE AFTN. LIKELY POPS STILL LOOK GOOD WITH CHC THUNDERSTORMS. .BGM...NONE. JML
In the hours before
Special weather statement, Apr 17, 8:56 PM EDT, 28 minutes before
NYZ045-057-180200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 856 PM EDT WED APR 17 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND MOVING INTO THE AREA... AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL OVER BAINBRIDGE.... MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR...SIDNEY CENTER AND LOOMIS AT 915 PM... HAMDEN AND COLCHESTER AT 930 PM...DELHI AND EAST DELHI AT 945 PM... ANDES AND NEW KINGSTON AT 1000 PM... THIS THUNDERSTORM HAS THE POTENTIAL TO PRODUCE AND DAMAGING WINDS. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. MORFORD
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:00 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 30 min |
| Apr 18, 3:52 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben | 53 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.